Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 25, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 18, 2004, 4:12 AM CDT for Morris County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2004, 4:12 AM CDT (09:12 UTC)
- Expired
- Jun 18, 2004, 8:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Morris County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 4:13 AM CDT | FLASH FLOOD | Council Grove, KS | DITCH WASHED OUT NORTH OF TOWN WITH BOULDERS FROM RIP-RAP PUSHED ONTO HIGHWAY. |
| Jun 18, 5:00 AM CDT | FLOOD | Council Grove, KS | DUNLAP ROAD CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 180913 FFWTOP KSC127-181315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 412 AM CDT FRI JUN 18 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... MORRIS COUNTY IN EAST CENTRAL KANSAS * UNTIL 815 AM CDT * AT 412 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM NEAR COUNCIL GROVE...OR ABOUT 27 MILES NORTHWEST OF EMPORIA...MOVING EAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... COUNCIL GROVE BURDICK WHITE CITY WILSEY DWIGHT BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3884 9689 3855 9690 3854 9637 3881 9640 $$
3 follow-up statements
000 WGUS73 KTOP 180950 FFSTOP KSC127-181315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 445 AM CDT FRI JUN 18 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 815 AM CDT FOR MORRIS COUNTY... AT 430 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING AROUND COUNCIL GROVE. WITH MANY CREEKS RUNNING FULL OR BEGINNING TO COME OUT OF THEIR BANKS. RADAR SHOW THE RAINFALL WILL CONTINUE THROUGH 6 AM. THIS WILL ONLY MAKE THE FLASH FLOODING WORSE. LOCATIONS IMPACTED INCLUDE... COUNCIL GROVE...WILSEY...BURDICK...WHITE CITY...DWIGHT AND DUNLAP DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3884 9689 3855 9690 3854 9637 3881 9640 $$
000 WGUS73 KTOP 181155 FFSTOP KSC127-181315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 654 AM CDT FRI JUN 18 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 815 AM CDT FOR MORRIS COUNTY... AT 654 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED PROBLEMS CONTINUED IN COUNCIL GROVE AND AROUND THE COUNTY DUE TO FLASH FLOODING. SEVERAL ROADS ARE CLOSED WITH WATER OVER THEM. LOCATIONS IMPACTED INCLUDE... COUNCIL GROVE LAKE...WHITE CITY...PARKERVILLE...HELMICK AND LATIMER DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3884 9689 3855 9690 3854 9637 3881 9640 $$
000 WGUS73 KTOP 181326 FFSTOP KSC127-181345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 826 AM CDT FRI JUN 18 2004 ...THE FLASH FLOOD WARNING FOR MORRIS COUNTY UNTIL 815 AM CDT HAS BEEN ALLOWED TO EXPIRE... WITH THE SIGNIFICANT RAINFALL HAVING ENDED AND NO ADDITIONAL REPORTS OF FLASH FLOODING...THE FLASH FLOOD WARNING ISSUED FOR MORRIS COUNTY EARLIER THIS MORNING HAS BEEN ALLOWED TO EXPIRE. ANOTHER BAND OF RAINFALL MAY SKIRT THE AREA LATER THIS MORNING. WITH SOILS NEARLY SATURATED...PERSONS ARE ADVISED TO MONITOR LATER STATEMENTS FOR ADDITIONAL STATEMENTS OR WARNINGS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION. $$ PF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:45 PM CDT, 12 hours 27 minutes earlier.
Area forecast discussion, Jun 17, 3:45 PM CDT, 12 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT THU JUN 17 2004
.DISCUSSION...
HEAVY RAIN POSSIBILITY LATE TONIGHT AND FRIDAY MORNING THE MAIN
CONCERN.
FOR TONIGHT...WATER VAPOR IMAGERY SHOWS AN IMPRESSIVE FLOW OF
MOISTURE FROM THE TROPICS WHILE SEVERAL SHORTWAVES EVIDENT MOVING
EAST THROUGH INTERMOUNTAIN WEST. THUNDERSTORMS GOT GOING EARLIER
THAN USUAL OVER THE ROCKIES TODAY WITH LIGHTNING SHOWING BY
16-17Z...INDICATING STRENGTH OF SHORTWAVES/UPPER FLOW MOVING OUT OF
ROCKIES TO SUPPORT ANOTHER MCS DEVELOPING IN UPSLOPE FLOW OVER
WESTERN PLAINS AND MOVING EAST OVERNIGHT. MODELS INDICATING WILL
HAVE A LITTLE OVER 1.5 INCHES PRECIPITABLE WATER TO WORK WITH AS
WELL. MODELS HAVE BEEN CONSISTENT IN SHOWING A BULLS EYE OF HEAVY
RAIN MOVING ACROSS THE PLAINS. THE QUANDARY...AS ALWAYS...IS
DETERMINING EXACTLY WHERE MCS WILL TRACK AS IT MOVES FROM THE
WESTERN HIGH PLAINS. I AM FAVORING THE 12Z/18Z ETA WHICH IS TRENDING
A BIT FARTHER SOUTH...MORE TOWARDS EAST CENTRAL KANSAS ZONES.
HOWEVER...WITH NGM/GFS AND CANADIAN MODELS FARTHER NORTH WITH
RAINFALL...AND AFTER RECENT RAINS HAVE PRETTY MUCH SATURATED THE
SOIL OVER CWA...WILL GO WITH A FLOOD WATCH FOR ENTIRE CWA FOR THE
6Z-18Z FRIDAY TIME PERIOD.
WITH SURFACE HIGH OVER AREA...SATURDAY WOULD APPEAR TO HAVE BEST
CHANCE FOR BEING DRY. HOWEVER...HAVE MAINTAINED 20 PERCENT POPS FOR
WESTERN TWO THIRDS WHERE MODELS INDICATING SOME WAA/ISENTROPIC
LIFT...MAINLY DURING THE AFTERNOON.
BEYOND SATURDAY...MODELS STILL PAINTING A STORMY PATTERN WITH ZONAL
FLOW CONTINUING WITH LOWER THAN NORMAL 500 MB HEIGHTS WHILE SURFACE
FRONTAL BOUNDARY TO MEANDER ACROSS CENTRAL PLAINS THROUGH THE
PERIOD. CLIMATOLOGICAL POPS ARE NEAR 35 PERCENT...THUS HAVE BROAD
BRUSHED SUNDAY ALL THE WAY THROUGH THURSDAY WITH 20-40 PERCENT
POPS. WITH ALL THE CLOUDS AND LIKELY PERIODIC PRECIPITATION
EVENTS...CANT SEE IT GETTING HOT VERY SOON AND WILL KEEP HIGHS FOR
MONDAY THROUGH THURSDAY IN THE LOWER TO MIDDLE 80S.
&&
.TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA
FROM MIDNIGHT TO NOON FRIDAY.
&&Hazardous weather outlook, Jun 17, 10:45 PM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1045 PM CDT THU JUN 17 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-181000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 1045 PM CDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO SPREAD OVER THE ENTIRE AREA DURING THE OVERNIGHT HOURS. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS THE PRIMARY HAZARD. A FLOOD WATCH HAS ALSO BEEN POSTED FOR THE ENTIRE AREA AS LOCALLY HEAVY RAINS COULD CAUSE FLOODING OF ROADS... SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE LIKELY FRIDAY MORNING WITH LOCALLY HEAVY RAINFALL POSSIBLE. THE STORMY PATTERN WILL CONTINUE SATURDAY THROUGH THURSDAY WITH OFF AND ON CHANCES FOR THUNDERSTORMS THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED OVERNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 3:14 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 46 min |
| Jun 18, 3:57 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 63 min |
| Jun 18, 4:21 AM CDT | Flash Flood Warning | TOP | Geary, Riley, Wabaunsee | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.